Wyoming, 2024

Damaging Winds in Wyoming, August 25, 2024

August 25, 2024 · NWS CYS · 2 events in 1 county or zone

A line of thunderstorms moving northeast out of Colorado into south-central Wyoming resulted in wind gusts exceeding 60 mph along portions of Interstate 80 on the evening of the 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A line of thunderstorms moving northeast out of Colorado into south-central Wyoming resulted in wind gusts exceeding 60 mph along portions of Interstate 80 on the evening of the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 25, 4:06 PM MST, 1 hour 22 minutes earlier. Its key messages:

  • Scattered to numerous showers and thunderstorms are expected this afternoon and evening, some with locally heavy rainfall and gusty winds. Isolated strong to a potentially severe thunderstorm will be possible as well.
  • Scattered showers and isolated thunderstorms will create gusty and erratic winds to 40-50+ mph on Monday afternoon and evening.
  • Dry weather will develop for Tuesday through Saturday, with a chance of showers and thunderstorms on Sunday. The warmest days will be Tuesday and Wednesday.
Area forecast discussion, Aug 25, 4:06 PM MST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
506 PM MDT Sun Aug 25 2024

.KEY MESSAGES...

- Scattered to numerous showers and thunderstorms are expected
  this afternoon and evening, some with locally heavy rainfall
  and gusty winds. Isolated strong to a potentially severe
  thunderstorm will be possible as well.

- Scattered showers and isolated thunderstorms will create gusty
  and erratic winds to 40-50+ mph on Monday afternoon and
  evening.

- Dry weather will develop for Tuesday through Saturday, with a
  chance of showers and thunderstorms on Sunday. The warmest
  days will be Tuesday and Wednesday.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 245 PM MDT Sun Aug 25 2024

Rain showers and weak thunderstorms have begun to spread across
the region early this afternoon. A prominent outflow boundary
can be seen on the GOES-16 visible satellite imagery as of 20Z
this afternoon, as it is associated with fast-moving clouds and
weak rain showers. A few lightning pulses have been noted on the
NLDN/GLD lightning plots overlaid on satellite imagery. Strong
wind gusts of 50+ mph have been observed as well as the rain
shower activity coincides with the outflow boundary. SPC
Mesoanalysis depicts DCAPE values greater than 1000 J/kg east of
the Laramie Range into the NE Panhandle, so would expect the
pesky strong outflow winds to continue through the late
afternoon hours. Surface heating further to the west from
clearing skies should assist with atmospheric instability
increasing the remaining hours of daylight for Carbon County.
Higher confidence of a more organized thunderstorm developing
further upstream, and propagating into west-central WY is there,
so there's agreement to have the Severe Watch included for that
portion of our cwa.

As the evening presses onwards into Monday, we will have a
slow-moving cold front trek towards our cwa. We will be under
the influence of a departing upper level ridge, so there will be
mild temperatures for areas east of the Laramie Range for an
overnight low. Monday morning will bring a passing shortwave
trough from further upstream across the Great Basin towards
northern WY/MT. The axis of the shortwave trough will sweep
through our cwa towards the Dakotas by Monday evening. As this
occurs, there will be a shift from mesoscale forcing to synoptic
scale forcing for showers and thunderstorms. Omega fields do
show some subsidence behind the passing cold front, but it isn't
substantial enough to be coincided with a lee-side surface trof
parallel to the Laramie Range. Surface pressure tendencies over
a 6 hour period are also not high enough to warrant a mountain
wave tendency, so have let the High Wind Watch headline go.
Nonetheless, inverted-V model soundings on Monday in the lower
boundary layer from H7 to the surface do support isolated strong
wind gusts associated with showers and thunderstorms. Wind gusts
should quickly subside by Monday evening. Highest confidence of
a wetting rainfall do reside in areas experiencing moderate to
severe categories of drought in our norther forecast zones,
especially along and north of HWY 20/26. Daytime highs should
be 5-10 degrees cooler across the cwa for Monday. Overnight lows
on Monday night into early Tuesday will be very comfortable,
with temperatures remaining below 50 degrees west of the I-25
corridor, with low to middle 50s further eastward into the NE
Panhandle.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 245 PM MDT Sun Aug 25 2024

Tuesday...Drier air aloft moves overhead for Tuesday, thus no
precipitation expected. With an increase in 700 mb temperatures,
maximum temperatures will be warmer.

Wednesday...Continued dry with southwest flow aloft and a relatively
dry airmass overhead. The warming trend continues with 700 mb
temperatures near 16 Celsius, yielding maximum temperatures from the
mid 80s to mid 90s.

Thursday-Saturday...The lower and mid levels look to remain
relatively dry looking at precipitable water values, thus we will
continue a dry forecast. Somewhat cooler on Thursday in the wake of
a passing cold front and 700 mb temperatures near 13 Celsius, with a
warming trend for Friday and Saturday.

Sunday...Although ridging aloft continues over the region, it looks
like some low and mid level moisture will move into our counties
from the south, leading to widely scattered to scattered late day
showers and thunderstorms, most numerous near the Colorado state
line. Slightly cooler than Saturday with more cloud and
precipitation coverage.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 503 PM MDT Sun Aug 25 2024

VFR and gusty conditions currently ongoing at most terminals
across southeast Wyoming and western Nebraska behind an
advancing boundary. Gusty winds will remain a threat over the
next 4-8 hours, before decreasing overnight at all terminals.
The primary aviation concern will be showers and thunderstorms
expected to move through the region beginning in the next hour
and continuing well into the evening. All sites have VCTS
expected, with several sites expected to see thunderstorms
impact the terminals. Gusty, erratic winds and reduced
visibility will be the main concern with these showers and
storms.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...BW
LONG TERM...RUBIN
AVIATION...AM
Hazardous weather outlook, Aug 25, 3:54 AM MST, 13 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
454 AM MDT Sun Aug 25 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>105-108>119-261100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
454 AM MDT Sun Aug 25 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous showers and thunderstorms are expected today,
some with locally heavy rainfall. Isolated strong to severe thunderstorms
will be possible as well.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A chance of late day showers and thunderstorms will occur on Monday,
then dry weather will develop for Tuesday through Friday. The
warmest days will be Tuesday and Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-107-261100-
Central Laramie Range and Southwest Platte County-
East Platte County-
454 AM MDT Sun Aug 25 2024

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous showers and thunderstorms are expected today,
some with locally heavy rainfall. Isolated strong to severe thunderstorms
will be possible as well.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Strong winds possible across the Wind Prone areas Monday. High Wind
Watch in effect from 11am to 6pm MDT on Monday. A chance of
showers and thunderstorms will occur on Monday, then dry weather
will develop for Tuesday through Friday. The warmest days will be
Tuesday and Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 25, 12:36 PM MST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
136 PM MDT Sun Aug 25 2024

WYZ116>119-252030-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
136 PM MDT Sun Aug 25 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN LARAMIE COUNTY THROUGH
230 PM MDT...

At 135 PM MDT, Doppler radar was tracking a strong thunderstorm over
Silver Sage Estates, or 10 miles northwest of Cheyenne, moving east
at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cheyenne, Burns, Egbert, Laramie County Fairgrounds at Archer,
Hillsdale, Fox Farm-College, Cheyenne Regional Airport, Winchester
Hills, South Greeley Highway, Ranchettes, Warren AFB, Frontier Park,
North Cheyenne, South Cheyenne, Gun Barrel, Carpenter, Bison
Crossing, Grass Hills, and Cowboy Ranch South.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 21.
 Interstate 80 in Wyoming between mile markers 349 and 395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4100 10517 4142 10470 4152 10428 4125 10407
      4100 10434
TIME...MOT...LOC 1935Z 260DEG 20KT 4122 10498

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Wills
Local storm report, Aug 25, 12:48 PM MST, 4 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
148 PM MDT Sun Aug 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     Tstm Wnd Gst     11 WSW Warren Af Base   41.08N 105.04W
08/25/2024  M57 MPH          Laramie            WY   Mesonet

            Mesonet station UP226 10.5 NW Natural Fort
            (UPR).

&&

BW
Special weather statement, Aug 25, 1:28 PM MST, 4 hours before
Special Weather Statement
National Weather Service Cheyenne WY
228 PM MDT Sun Aug 25 2024

NEZ020-054-WYZ118-119-252115-
Kimball NE-Banner NE-Central Laramie County WY-
East Laramie County WY-
228 PM MDT Sun Aug 25 2024

...GUSTY SHOWERS WILL IMPACT KIMBALL...SOUTHWESTERN BANNER AND
SOUTHEASTERN LARAMIE COUNTIES THROUGH 315 PM MDT...

At 228 PM MDT, Doppler radar was tracking gusty showers along a line
extending from near Albin to near Egbert to 6 miles west of
Carpenter. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kimball, Pine Bluffs, Albin, Bushnell, Egbert, Oliver Reservoir, Pine
Bluffs Municipal Airport, Kimball Municipal Airport, Panorama Point,
Carpenter, Oliver Reservoir Campground, and Kimball County
Fairgrounds.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 388 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4101 10450 4122 10427 4152 10425 4141 10357
      4110 10366 4100 10373
TIME...MOT...LOC 2028Z 280DEG 33KT 4145 10420 4121 10424 4100 10445

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Claycomb
Special weather statement, Aug 25, 3:28 PM MST, 2 hours before
Special Weather Statement
National Weather Service Cheyenne WY
428 PM MDT Sun Aug 25 2024

WYZ109-111-112-252315-
Sierra Madre Range WY-Central Carbon County WY-
Southwest Carbon County WY-
428 PM MDT Sun Aug 25 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN CARBON COUNTY
THROUGH 515 PM MDT...

At 428 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Creston Junction to 18
miles west of Baggs. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rawlins, Baggs, Dixon, Savery, Rawlins Municipal Airport, Separation
Lake, Rim Lake, Dixon Airport, Teton Reservoir, and Carbon County
Fairgrounds.

This includes Interstate 80 in Wyoming between mile markers 200 and
215.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
south central Wyoming.

&&

LAT...LON 4166 10793 4166 10751 4198 10750 4205 10712
      4101 10745 4101 10792
TIME...MOT...LOC 2228Z 247DEG 34KT 4184 10782 4106 10800

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Claycomb
Special weather statement, Aug 25, 4:34 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
534 PM MDT Sun Aug 25 2024

WYZ109-111-112-260015-
Sierra Madre Range WY-Central Carbon County WY-
Southwest Carbon County WY-
534 PM MDT Sun Aug 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CARBON COUNTY
THROUGH 615 PM MDT...

At 533 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Savery, or 27 miles north of Craig, moving northeast
at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Battle Lake, Jack Creek Campground, High Savery Reservoir, Hudson
Park Wilderness, Haskins Creek Campground, Battle Pass, Savery, Lost
Creek Campground, Little Sandstone Creek Campground, Hog Park
Campground, Battle Creek Campground, Hog Park Reservoir, Dixon
Airport, and Encampment River Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
south central Wyoming.

&&

LAT...LON 4100 10746 4101 10751 4138 10722 4101 10676
TIME...MOT...LOC 2333Z 219DEG 38KT 4089 10741

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Claycomb
Special weather statement, Aug 25, 4:44 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
544 PM MDT Sun Aug 25 2024

WYZ104-105-109>114-260030-
Shirley Basin WY-Sierra Madre Range WY-
Upper North Platte River Basin WY-North Snowy Range Foothills WY-
Central Carbon County WY-Ferris/Seminoe/Shirley Mountains WY-
Southwest Carbon County WY-Snowy Range WY-
544 PM MDT Sun Aug 25 2024

...STRONG THUNDERSTORMS WILL IMPACT CARBON COUNTY THROUGH 630 PM
MDT...

At 543 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Dome Rock to near Fort
Steele Historic Site to 12 miles south of Battle Creek Campground.
Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rawlins, Saratoga, Hanna, Encampment, Sinclair, Dixon, Riverside,
Lamont, Fort Steele Historic Site, Battle Lake, Kortes Dam, High
Savery Reservoir, Muddy Gap, Haskins Creek Campground, Battle Pass,
Teton Reservoir, Shively Field, Corral Creek Campground, Seminoe Dam,
and Odd Fellows Campground.

This includes Interstate 80 in Wyoming between mile markers 200 and
251.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
south central Wyoming.

&&

LAT...LON 4100 10761 4166 10759 4166 10751 4242 10752
      4243 10647 4100 10657
TIME...MOT...LOC 2343Z 241DEG 29KT 4238 10695 4173 10701 4092 10723

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Claycomb

The radar

The Cheyenne radar (KCYS), 157 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
August 25, 5:28 PM MST
Where
Carbon County, 2.17 mi ESE of Walcott
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.750, -106.510

WYDOT mesonet station Halleck Ridge (WY18) along Interstate 80 measured wind gust 7 miles northwest of Elk Mountain.

Thunderstorm Wind, Carbon

When
August 25, 6:12 PM MST
Where
Carbon County, 2.59 mi NW of Arlington
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.620, -106.240

WYDOT mesonet station along Interstate 80 at Foote Creek (WY22) measured wind gust 3 miles northwest of Arlington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197549, 1197550.